Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 32, NWS Denver/Boulder, CO

June 15, 2023Lincoln County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jun 15, 2023, 2:38 PM MDT for Lincoln County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2023, 2:38 PM MDT (20:38 UTC)
Expired
Jun 15, 2023, 5:45 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 96 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.6 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1805 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

500 
WGUS55 KBOU 152038
FFWBOU
COC073-152345-
/O.NEW.KBOU.FF.W.0032.230615T2038Z-230615T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
238 PM MDT Thu Jun 15 2023

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Central Lincoln County in east central Colorado...

* Until 545 PM MDT.

* At 238 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen in the past hour. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hugo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3914 10348 3910 10353 3906 10347 3907 10338
      3914 10340

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.75-1.5 INCHES IN 1 HOUR

$$

Entrekin
2 follow-up statements
071 
WGUS75 KBOU 152218
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
418 PM MDT Thu Jun 15 2023

COC073-152345-
/O.CON.KBOU.FF.W.0032.000000T0000Z-230615T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln CO-
418 PM MDT Thu Jun 15 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT THIS 
AFTERNOON FOR CENTRAL LINCOLN COUNTY...

At 418 PM MDT, Doppler radar indicated between 1 and 3 inches of 
rain have fallen over the area. However, more rain is expected to 
move back into the area after 445 pm. So far there have been no 
reports of flash flooding.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, gulches,
         roads, and poor drainage and low-lying areas, including
         Big Sandy Creek.

Some locations that will experience flash flooding include...
  Hugo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3914 10348 3910 10353 3906 10347 3907 10338
      3914 10340

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.75-1.5 INCHES IN 1 HOUR

$$

Entrekin
470 
WGUS75 KBOU 152340
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
540 PM MDT Thu Jun 15 2023

COC073-152350-
/O.EXP.KBOU.FF.W.0032.000000T0000Z-230615T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln CO-
540 PM MDT Thu Jun 15 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT THIS AFTERNOON FOR 
CENTRAL LINCOLN COUNTY...

Flood waters have receded. The heavy rain has ended with just areas 
of lingering light rainfall. Flooding is no longer expected to pose 
a threat, however county officials reported standing water across 
several county roads. Please continue to heed remaining road 
closures.

LAT...LON 3914 10348 3910 10353 3906 10347 3907 10338
      3914 10340

$$

Entrekin

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 2:10 PM MDT, 28 minutes earlier.

Area forecast discussion, Jun 15, 2:10 PM MDT, 28 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
210 PM MDT Thu Jun 15 2023

.SHORT TERM...(This evening through Friday)
Issued at 200 PM MDT Thu Jun 15 2023

...Key Messages

- Stronger storms remain possible this evening across the plains.

- Friday looks to be a more widespread heavier rain and embedded
stronger thunderstorm kind of day...

When you combine some heating, ample moisture, and just a hint of
larger scale lift you can get storms. Sometimes the storms just go
straight up and then straight down, pulse, and then you add in a
little shear and they kind of spin. Today, however, the shear isn't
that great so expecting the straight up and down kind of storms, but
quite a few of them as numerous outflow boundaries collide adding to
the localized lift. Given how cold it is aloft, with a compact
shortwave trough of low pressure moving by to our south we'll see
smaller hail, maybe one to two storms that put down some larger ice,
east of DIA this evening.

Overnight we'll quiet down and draw in more moisture from the east.
Stratus is expected to develop early Friday morning giving us that
cap for better storm bubbling of our potential instability later in
that day. Another shortwave trough, albeit weak, moves into the
region by late morning adding another round of larger scale lift.
Instability looks decent with the shear still the lacking factor for
the severe storms on Friday. Given this heavier pulse like storms
are expected once again over much of the region.

.LONG TERM...(Friday night through Thursday)
Issued at 200 PM MDT Thu Jun 15 2023

Another cool and unsettled day is expected Saturday. A second,
weaker shortwave will traverse the area, leading to scattered
showers and storms across the region. The overall severe threat
will be low and the heavy rain threat should diminish compared to
Friday as storm motions should be quick enough to avoid too many
issues.

The pattern makes an abrupt change Sunday into next week. Ridging
is expected to quickly build across the central plains, with
increasing (dry) southwesterly flow aloft. The drier, warmer
airmass aloft and increasing flow should help promote strong
mixing with highs making it at least into the 80s if not 90s
across most of the plains on Sunday and Monday.

A few weak shortwaves will try to impinge on the ridge enough for
isolated to widely scattered showers and storms to return to the
forecast by the middle of next week. Guidance is in relatively
good agreement that surface moisture/instability will continue to
increase towards the end of the week, with afternoon thunderstorm
chances also increasing in that period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1203 PM MDT Thu Jun 15 2023

Today...Mainly VFR. Watching some quick up and down showers just to
the west of our terminals, tied to the foothills. Not currently
seeing much in the way of an eastward moving outflow from these
showers and storms, but still thinking after 21Z we should see the
scattered activity move into the vicinity of our terminals. A brief
heavy downpour and gusty winds are the biggest impacts with small
hail still a possible occurrence as well. The stronger activity will
push east across the plains and away from the terminals by 00Z.
Medium to high confidence.

Tonight...VFR/MVFR. With any additional moisture from showers and
storms today and a east/northeast wind, stratus looks to make a
return by early Friday morning. Thinking MVFR CIGs are the likely
layer with some pockets of light showers/drizzle closer to the
foothills. Medium to high confidence.

Friday...Mainly VFR. We should be able to scout out the early
morning stratus by 16/17Z allowing for ample daytime heating to take
place. Greater shower and storm coverage is expected Friday
afternoon across the region and with somewhat higher confidence, we
have introduced a PROB30 for -TSRA at KDEN late in this TAF cycle.
Medium to high confidence.

&&

.HYDROLOGY...
Issued at 200 PM MDT Thu Jun 15 2023

Scattered to numerous showers and thunderstorms today will provide
brief heavier downpours and small hail. On Friday a tad bit more
moisture will be across the region with another round of heavier
rains is expected which may pose some localized flooding issues
across an already saturated soils and some swollen rivers. A
majority of the storms will be across the plains by mid-afternoon,
however we could see some scattered storms around our burn scars.

A limited threat of burn area flash flooding will continue on
Saturday with one last weak system moving across the region. Much
warmer and drier conditions are forecast through next week, though
a gradual increase in storms is expected towards next weekend.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Heavener
LONG TERM...Hiris
AVIATION...Heavener
HYDROLOGY...Heavener/Hiris
Hazardous weather outlook, Jun 15, 11:10 AM MDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1110 AM MDT Thu Jun 15 2023

COZ030>051-161715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1110 AM MDT Thu Jun 15 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated showers can be expected this morning, and then numerous
showers along with scattered thunderstorms will develop this
afternoon and evening. Some of those will produce brief heavy
rain, small hail, and lightning. One or two storms may become
briefly severe over the eastern plains and Palmer Divide with
large hail the main threat. A few storms will also be capable of
producing locally heavy rain, and thus a limited threat of flash
flooding will exist in the recent burn areas from this afternoon
through the evening hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms will be likely across much the area on
Friday. A couple severe storms will be possible over the plains
mainly south and east of Denver. A few storms may also produce
locally heavy rainfall. It will remain cool and unsettled on
Saturday with a chance of afternoon and evening thunderstorms.

A drier and summer like weather pattern is then expected to
arrive Sunday and continue into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jun 15, 12:36 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Denver CO
1236 PM MDT Thu Jun 15 2023

COZ046-151915-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
1236 PM MDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of eastern Elbert and
north central Lincoln Counties through 115 PM MDT...

At 1234 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout tornado 7 miles north of Limon,
nearly stationary.

HAZARD...Landspouts possible, winds in excess of 40 mph, and penny
         size hail.

SOURCE...Radar indicated.

IMPACT...Landspout tornadoes can damage mobile homes, roofs,
         vehicles, and trees. Outdoor objects may be tossed about.
         Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of eastern Elbert and
north central Lincoln Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3923 10383 3931 10387 3949 10355 3941 10347
TIME...MOT...LOC 1834Z 237DEG 21KT 3937 10366

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ENTREKIN
Special weather statement, Jun 15, 1:10 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Denver CO
110 PM MDT Thu Jun 15 2023

COZ046-151945-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
110 PM MDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of northeastern Lincoln
County through 145 PM MDT...

At 108 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout tornado 11 miles southwest of
Thurman, or 18 miles northwest of Flagler, with little
movement noted.

HAZARD...Landspouts possible, winds in excess of 40 mph, and nickel
         size hail.

SOURCE...Radar indicated. There were earlier reports of funnel
         clouds north of Limon.

IMPACT...Landspout tornadoes can damage mobile homes, roofs,
         vehicles, and trees. Outdoor objects may be tossed about.
         Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern
Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If a tornado is spotted seek shelter inside a sturdy building.

&&

LAT...LON 3937 10341 3944 10347 3953 10326 3945 10321
TIME...MOT...LOC 1908Z 227DEG 7KT 3946 10334

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

ENTREKIN
Special weather statement, Jun 15, 1:45 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Denver CO
145 PM MDT Thu Jun 15 2023

COZ048-152030-
Logan County CO-
145 PM MDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of south central Logan
County through 230 PM MDT...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Sterling, moving northwest at 5 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central Logan
County, which includes Reiradon Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4054 10309 4065 10317 4071 10304 4061 10293
TIME...MOT...LOC 1945Z 121DEG 4KT 4063 10307

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

ENTREKIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:36 PM MDTSpecial Weather StatementBOUElbert39 min
Jun 15, 1:10 PM MDTSpecial Weather StatementBOULincoln35 min
Jun 15, 1:45 PM MDTSpecial Weather StatementBOULogan45 min
Jun 15, 2:15 PM MDTSevere Thunderstorm WarningBOULincoln30 min
Jun 15, 2:48 PM MDTSevere Thunderstorm WarningBOULincoln42 min
Jun 15, 3:31 PM MDTSevere Thunderstorm WarningBOULincoln21 min
Jun 15, 4:44 PM MDTSpecial Weather StatementBOUWashington46 min
Jun 15, 5:55 PM MDTSpecial Weather StatementBOUWashington50 min

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.